Drug issues on the rise: Hospital, EMS personnel deal with sudden increase

Treating multiple overdoses in a short period of time is unusual for area medical officials.

Emergency department staff at Schneck Medical Center in Seymour treated four patients for heroin overdoses Tuesday night, a hospital official said.

None of those cases resulted in a death, said Cathy Wichman, emergency department director.

The cases are linked to a rash of at least 17 heroin overdoses Tuesday in Jackson and Jennings counties that left a 52-year-old woman dead in North Vernon. Three of the four overdoses in Jackson County occurred in one apartment on the city’s southeast side.

Jennings County Sheriff’s Department responded to 10 reports of overdoses between 6 p.m. Tuesday and 12:30 a.m. Wednesday.

Police believe all four overdoses in Seymour involved heroin laced with carfentanil, Seymour Police Chief Bill Abbott said. Carfentanil is 100 times stronger than fentanyl, which also is used to cut heroin and can cause overdoses. Both are opioids or narcotics that are used medically as part of anesthesia to help prevent pain after surgery or other medical procedures.

Jennings County police reported the cases there involved fentanyl.

Dennis Brasher, executive director of Jackson County Emergency Medical Services, said that agency is responding to a drug overdose call, on average, once a day.

“Weekends are worse,” he said.

Last year, the county-owned ambulance service responded to 110 drug overdose calls. Not all patients are transported to the hospital, he said.

“It will be triple that this year,” he said.

When responding to a suspected overdose, Brasher said his crew will look around the scene for signs of drug use, including the actual drug, needles or other paraphernalia.

“Typically, there’s a family member or friend that is there with them that can fill us in,” he said.

Symptoms of a drug overdose include a decreased level of consciousness, Brasher said.

Those suspected of overdosing on opioids are administered a dose of naloxone or Narcan, which can slow, stop or even reverse the effects of the drugs.

Treating overdose patients is nothing new to Schneck staff as drugs, including heroin, methamphetamine and prescription painkillers, continue to be a growing problem in the state and especially southern Indiana.

Wichman said Tuesday’s situation was unusual because there were multiple overdose patients brought in at once. She wasn’t able to say, however, how many overdoses they treat on an average night.

“Four patients was an increase,” she said.

But no additional staff was needed, she added.

Narcan is not effective on overdoses of other drugs like cocaine, LSD, ecstasy, sedatives and tranquilizers.

The hospital maintains a supply of Narcan and provides kits for police to keep in their patrol cars. Police participated in Narcan training organized by Schneck in June 2015 and began using it in October, Abbott said.

“We are adequately prepared for these types of emergencies,” Wichman said. “Overdoses are treated as any other emergency situation would be.”

After Tuesday, Seymour police had administered 26 doses of Narcan this year.

For EMS, that amount is higher, Brasher said.

Police officers use an inhalant version of Narcan, which is administered as a vapor through the nostril. EMS administers the drug intravenously.

“We go through a lot of Narcan,” Brasher said. “I would say at least half of the overdose calls we receive, we administer Narcan. Sometimes, the police have done it first, and we have to administer another dose.”

January Rutherford is a reporter for The (Seymour) Tribune. She can be reached at jrutherford@tribtown.com or 812-523-7069.